Hail, Thomas
- When
- May 12, 4:33 PM CST
- Where
- Thomas County, 8.25 mi WSW of Mingo
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.236, -101.113
Dime to nickel sized hail observed.
A line of storms developed over Northwest Kansas, producing up to quarter sized hail. Majority of the area had at least a report of pea to half inch sized hail; however, Thomas, Logan, and Gove counties had hail the size of dime to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of storms developed over Northwest Kansas, producing up to quarter sized hail. Majority of the area had at least a report of pea to half inch sized hail; however, Thomas, Logan, and Gove counties had hail the size of dime to quarters. The largest hail reported fell near the Monument Rocks in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 1:24 PM CST, 3 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 124 PM MDT Sun May 12 2024 .KEY MESSAGES... - Marginal Risks of severe weather and excessive rainfall for parts of the area this afternoon and evening. - Another round of showers/thunderstorms Tuesday through Thursday with a Marginal Risk of excessive rainfall Wednesday/Wednesday night. - Much lower chances (20%-30%) for precipitation Friday and Saturday with afternoon temperatures in the upper 70s to lower 80s. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 123 PM MDT Sun May 12 2024 This afternoon and evening will have more widespread precipitation, stronger storms, as a low pressure system is moving over the CWA. Since last night, the 850 mb LLJ has been moving more moisture into the region and now that the surface low is in the CWA, wrap-around precipitation is occurring and will continue into the night. CAPE still seems moderate with 1,000-1,500 J/kg and little CIN to hold it back. Shear is fairly weak, with 0-6km shear less than 25 kts across nearly all of the CWA. 0-3 CAPE is one of the most impressive parameters for the afternoon with soundings showing 50-150 J/kg ahead of the first wave of precipitation. This setup makes landspouts possible in the early stages of the event. Model guidance is having a difficult time resolving exact placement for any boundaries early this afternoon, but the area most likely for a boundary to set-up will in a north/south orientation and within about 50 miles of the CO/KS border throughout our CWA. This boundary would serve as a focal point for any landspout formation. As the storms mature and the event progress (around 21-3Z time frame), hail will become more of a threat. As the low moves to the eastern side of the CWA, shear will slightly increase (5-15 kts) and more moisture will wrap into the CWA, giving us a higher threat for severe hail. With the weaker shear and warm, moist lower levels, heavy rain could become an issue, causing some concern for flooding potential, mainly southeastern CWA. However, due to little rainfall over the previous week and the types of storm formation expected, there is about 15% confidence flooding would occur. More information can be found in the Hydro section below. The storms will look to grow to the south as the entire system moves to the east. CAMs are showing 2-3 bands of rain forming in the northwestern CWA before moving across the CWA. The western storms will be moving quicker than the storms over the eastern CWA. By 6Z, majority of the storms should have moved out of the area, but lingering showers through 12-18Z Monday is possible in the far eastern CWA. As the storms begin clearing out, northwesterly winds will pick up, gusts up around 20-25 kts by tomorrow afternoon are expected. Also, as the storms move out overnight, the skies will begin to clear up again from west to east. This will let low temperatures in the west cool into the lower 40s while locations in the east will stay in the 50s tonight. Tomorrow looks to be mostly clear, and despite northerly winds, high temperatures look to warm into the mid 70s. The mostly clear skies will continue overnight tomorrow and temperatures across the entire Tri-State area will cool into the 40s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 116 PM MDT Sun May 12 2024 Westerly to northwesterly flow will be in place over the area Tuesday as an upper level trough dives southeast across the Bighorns and into portions of Colorado. Afternoon high temperatures will range from the upper 70s to mid-80s, about 10 degrees above normal in some locations. Ahead of the advancing trough, there will be a potential for showers and thunderstorms across portions of the Tri- State area. Right now, the best chances for shower/storm activity appears to be Tuesday afternoon for areas along and north of Interstate 70 (50-70% chance). Precipitation chances will decrease west to east across the area Tuesday evening into the overnight hours. Wednesday and Thursday, the upper trough crosses into eastern Nebraska and western Colorado. Temperatures will be slightly cooler both days as a weak cold front moves through the region and cool air filters in. High temperatures will be in the low to mid-70s both days. There will be a chance for showers and thunderstorms both days as this system moves through the region. Friday and into to the weekend, we are looking at the potential for a warm up. Uncertainty remains as the pattern becomes more active. Models show split slow becoming more pronounced Thursday and into the weekend. The northern split extends from West Coast to East Coast, with the upper trough exiting the region to the east. Heading into Friday and the weekend, models diverge significantly, with the GFS bringing a ridge over the area. The ECMWF brings an upper trough over the region for that period of time. There is a non-zero chance for a few isolated showers and storms during this time, however, confidence in this solution is extremely low for the time being. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1119 AM MDT Sun May 12 2024 This TAF period is very active as showers are still in the area from yesterday and new showers and storms are moving in from the north. Both KGLD and KMCK can expect to see MVFR to IFR conditions until around 2-3Z Monday. These showers and storms will lower ceilings and bring in locally heavy rain that will reduce visibilities, but to what extent is difficult to tell. At KGLD, until about 20Z, temporarily MVFR ceilings are expected, but after that we look to have a "little" clearing before the convection to the north moves in. At both sites, winds will remain fairly light until the convection moves over, then variable and gusty wind are expected. Starting early tomorrow morning, northerly winds are expected to pick up with some gusts nearing 20 kts possible at the tail end of the period. && .HYDROLOGY... Issued at 123 PM MDT Sun May 12 2024 The 850 mb LLJ over the past 12 hours has moved ample moisture into central Kansas and the surface low passing over the CWA as this is being written is wrapping around this moisture into the heart of the CWA. PWATS are currently about 1 inch to the east of the low and about 2/3 to 4/5 of an inch to the west of the low. As the evening progresses, PWATS are expected to increase. Mid and Low level RH values will also increase as the column becomes more saturated. MUCAPE looks to range around 500-1,000 J/kg, LCL-EL wind around 20 kts, and Corfidi up/downshear shear vectors are about 10/15 kts respectively. These parameters lead to about 70% confidence that heavy rain will occur, but with a lack of organized shear, confidence lowers that these cells will last very long. Antecedent conditions are also not favorable for flooding to occur. Nearly all of the CWA has seen less than 1 inch of rain over the past 48 hours, so the ground is ready to soak up the rain. There was a narrow area in northern Wichita county that did receive a little over an inch of rain yesterday, so if a storm could sit over that area for an hour or so, flooding concerns would increase. As mentioned above, general confidence in flooding today is about 15%. This would be localized flooding widespread flooding is not expected. There will be another chance of excessive rainfall Tuesday/Wednesday, but that flooding risk will depend heavily on how well the area dries out tomorrow. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...Wekesser AVIATION...CA HYDROLOGY...CA
Hazardous Weather Outlook National Weather Service Goodland KS 123 PM MDT Sun May 12 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 123 PM MDT Sun May 12 2024 /223 PM CDT Sun May 12 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A marginal risk of severe thunderstorms exists into the evening hours. Primary hazards will be wind gusts up to 60 mph, hail up to the size of half dollars, excessive rainfall which could produce localized flooding, and a brief landspout or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periodic thunderstorms will be possible Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of severe weather or flooding to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Hail 7 S Caruso 39.23N 101.82W
05/12/2024 E0.25 Inch Sherman KS Public
Public report via social media of pea size
hail falling for 10 minutes, covered the
ground.
&&Special Weather Statement
National Weather Service Goodland KS
352 PM MDT Sun May 12 2024
COZ092-KSZ027-122215-
Cheyenne County CO-Wallace KS-
352 PM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND NORTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS THROUGH 415 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Weskan, or 15 miles northwest of Sharon Springs. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado and northwestern Wallace
Counties in west central Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3899 10229 3905 10214 3905 10205 3909 10205
3914 10192 3913 10191 3893 10176 3883 10214
TIME...MOT...LOC 2152Z 240DEG 1KT 3899 10202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
353 PM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Flash Flood 6 S Atwood 39.73N 101.06W
05/12/2024 Rawlins KS Law Enforcement
Rawlins county dispatch relays report from
an officer that water is running over Hwy 25
south of Rd L.
&&Special Weather Statement
National Weather Service Goodland KS
406 PM MDT Sun May 12 2024
COZ092-122230-
Cheyenne County CO-
406 PM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles east of Cheyenne Wells,
moving southwest at 10 mph.
HAZARD...Landspout tornadoes, wind gusts of 50 to 55 mph, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of eastern Cheyenne
County in east central Colorado, including the following locations...
Arapahoe.
This includes Highway 385 between mile markers 141 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3898 10229 3885 10207 3862 10217 3875 10248
TIME...MOT...LOC 2206Z 028DEG 8KT 3883 10222
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
415 PM MDT Sun May 12 2024
KSZ027-122245-
Wallace KS-
415 PM MDT Sun May 12 2024
...STRONG THUNDERSTORMS WILL IMPACT WALLACE COUNTY THROUGH 445 PM
MDT...
At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Wallace to 3 miles south
of Sharon Springs to 3 miles south of Weskan. Movement was southeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible. Accumulating hail may be possible with these
storms.
Strong thunderstorms will be near...
Wallace around 420 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3872 10205 3890 10205 3904 10187 3912 10156
3904 10148 3870 10148 3870 10204
TIME...MOT...LOC 2215Z 327DEG 26KT 3895 10155 3885 10173 3881 10197
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
529 PM CDT Sun May 12 2024
KSZ014-015-122300-
Sheridan KS-Thomas KS-
529 PM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Colby, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible. Accumulating hail may occur with these storms.
This storm will remain over mainly rural areas of southeastern Thomas
and southwestern Sheridan Counties, including the following
locations... Angelus, Mingo, and Halford.
This includes Interstate 70 in Kansas between mile markers 54 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3913 10069 3913 10084 3922 10117 3942 10102
3936 10056
TIME...MOT...LOC 2228Z 286DEG 22KT 3931 10096
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggThe Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
3 hail. Local standard time, as filed.
Dime to nickel sized hail observed.
Quarter sized hail was reported on Highway 83.
Accumulating dime to nickel sized hail observed at the location. Depth of the hail was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179407, 1179408, 1179409.